Get Help Today. (800) 516-4357

OxyContin Abuse Symptoms

OxyContin abuse symptoms include drowsiness, confusion, euphoria, and sedation. The person may display a sudden shift in their pattern of behavior, and there will eventually be declines in various areas of life, such as poor performance at work or school, relationship problems, and financial issues.

Struggling with Opioid Addiction? Get Help Now

Signs & Symptoms of OxyContin Abuse

OxyContin is a trade name for the opioid, oxycodone hydrochloride. Opioids are painkillers and OxyContin is legitimately used for this purpose in a medical context, but it can also be a drug of abuse, used illicitly to get high. [1]

Repeated opioid abuse carries a variety of health risks, including the risk of a deadly overdose

People who abuse OxyContin and similar medications will generally experience some common symptoms as a result of their use, including these:[2],[3]

  • Euphoric rush
  • Sedated calm
  • Drowsiness
  • Confusion
  • Nausea and vomiting
  • Constipation
  • Respiratory depression

What Are the Dangers of OxyContin?

Some dangers of misusing oxycodone include:[2],[3],[4]

  • Tolerance, which increases the risk of overdose
  • Physiological dependence and withdrawal symptoms
  • OxyContin addiction
  • Brain damage
  • Progression to heroin or fentanyl use, which may increase risk of overdose
  • Bowel obstruction
  • Extreme sensitivity to pain
  • Breathing problems while sleeping
  • Weakened immune system
  • Heart attack
  • Infertility
  • Erectile dysfunction
  • Osteoporosis and fractures
  • Depression

Some of the dangers are specific to the method of administration. For example, those who inject OxyContin may experience:[3]

  • Track lines
  • Collapsed veins
  • Increased risk of HIV and hepatitis B and C
  • Bacterial infection of the heart lining
  • Cellulitis and abscesses

Some risks associated with snorting oxycodone include:[3]

  • Nosebleeds
  • Sinusitis
  • Perforated nasal septum

OxyContin Overdose

Repeated oxycodone abuse carries a variety of health risks, including the risk of overdose. This generally involves taking too much OxyContin (and other drugs that may have a stacking effect), which can result in severe respiratory depression, stopped heart, and coma. 

If this does occur, it should be treated as a medical emergency. The faster a person receives treatment, the less likely they are to experience permanent harm. Call 911 immediately and stay by the person’s side. 

The drug naloxone (Narcan) can be used to reverse an opioid overdose and should be administered right away if a person seems to be overdosing on a drug like OxyContin. If you or someone you know struggles with opioid abuse, it’s a good idea to talk to a doctor about getting naloxone. When the medication is administered intranasally, it can immediately reverse an opioid overdose and buy the person time while waiting for first responders to arrive.

Further medical treatment is needed even if naloxone is given, so always call 911. The naloxone dose could wear off, and the opioid overdose could return in some cases. Medical personnel will treat the person accordingly, ensuring the overdose stays at bay.

Recognizing When Misuse Has Progressed to Addiction

Chronic OxyContin abuse can lead to tolerance, dependence, and addiction, which is often referred to as opioid use disorder.

Common signs of OxyContin addiction include the following:[3]

  • Once-rewarding behaviors feel less rewarding, especially compared to OxyContin abuse
  • An inability to stop or reduce opioid abuse, despite logically knowing that such abuse is doing harm
  • Being worried or preoccupied with how to get your next dose of drugs
  • Spending a significant portion of your week getting, taking or recovering from opioids like OxyContin
  • Neglecting important responsibilities 
  • Interpersonal problems resulting from regular opioid abuse
  • Changing your habits, including preferring opioid use over spending time with friends, family, or on activities once enjoyed
  • Engaging in risky behaviors to obtain and use OxyContin
  • Experiencing withdrawal after stopping or reducing opioid use

OxyContin Withdrawal Symptoms

Withdrawal from opioids like OxyContin isn’t generally life-threatening, but it can be uncomfortable and difficult to get through without relapsing back into opioid abuse. Some of the most common signs of OxyContin withdrawal include the following:[3],[5]

Talk to an addiction professional about the best way to detox from oxycodone

  • Excessive sweating
  • Diarrhea
  • Nausea and vomiting
  • Hot and cold flashes
  • Insomnia
  • Muscle cramps
  • Anxiety

You may recognize that sometimes your loved one seems normal or intoxicated while other times they may be unable to obtain an opioid so they are going through withdrawal. In these times, they may seem sick with the flu and irritable. This is a tell-tale sign that they are not only abusing oxycodone but have a dependence and likely an addiction.

A Need for Treatment

If you or someone you love has been abusing OxyContin, it’s a sign that treatment is needed. The intensiveness of your treatment will depend on the severity of your OxyContin abuse. Treatment may include medication-assisted treatment (MAT), behavioral therapy, alternative therapies, and other supportive approaches.  

You can learn to manage opioid addiction with the right help. Take the first step today and give us a call to learn more about Boca Recovery Center.

Updated March 5, 2024
Resources
  1. OxyContin. National Drug Intelligence Center.
  2. Prescription Opioids. (June 2021). National Institute on Drug Abuse.
  3. Diagnostic and statistical manual of mental disorders (5th ed.). American Psychiatric Association. (2013).
  4. Long-term opioid therapy reconsidered. Von Korff, M., Kolodny, A., Deyo, R. A., & Chou, R. (2011). Annals of internal medicine, 155(5), 325–328.
  5. Clinical Guidelines for Withdrawal Management and Treatment of Drug Dependence in Closed Settings. (2009). World Health Organization.
Take The Next Step Now
Call Us Now Check Insurance